Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Pittsburgh, PA

August 15, 2019Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 15, 2019, 2:02 PM EDT for Mercer County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 2:02 PM EDT (18:02 UTC)
Expired
Aug 15, 2019, 2:45 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:23 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 15, 1:23 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
123 PM EDT Thu Aug 15 2019

.SYNOPSIS...
Scattered showers and thunderstorms are expected today with crossing
low pressure. Mainly dry weather should return Friday, outside of
isolated afternoon thunderstorms north of Interstate 80.

&&

.NEAR TERM /THROUGH TONIGHT/...

Scattered thunderstorms expected this afternoon as convective
thresholds are met...with potential for some storms to become severe
with sufficient CAPE and favorable shear profiles. Storm mode should
remain discreet with the main threat being damaging winds with a
mid- level dry layer and steep lapse rates in the low levels. Large
hail will also be possible with the strongest updrafts. Forecast
soundings indicate LCLs not favorable for tornado development through
the afternoon but lower along the I-80 corridor later in the day.

SPC has upgraded most of the forecast area to a slight risk for the
aforementioned hazards.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Showers and thunderstorms should diminish this evening as instability
wanes and shortwave support exits the region. Patchy fog will be
possible, especially in areas that receive rain today. Capping warmth
aloft is progged for areas south of I 80 on Friday, which should
support a dry forecast. A brief window of isolated afternoon
thunderstorms is possible N of I 80 during peak heating when the cap
could be broken.

Dry weather should return Friday night under weak surface ridging.
Another shortwave trough is expected to track from the Midwest to the
Great Lakes/Upper OH Valley region Saturday, with scattered showers
and thunderstorms expected. The shortwave should exit Saturday night
as sfc ridging builds and returns dry weather to the region.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper ridging from the SE CONUS to the Upper OH Valley region should
maintain mainly dry weather Sunday, outside of an isolated afternoon
thunderstorm. Zonal flow is then expected to persist across the
region north of a Southern CONUS upper high. Shortwaves embedded in
the flow should return shower and thunderstorm chances to the
forecast through mid week. Above average temperatures are expected,
through readings should begin to decrease somewhat next week as
heights fall.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Temporary MVFR restrictions in scattered showers and thunderstorms
are expected through this evening as a shortwave trough and sfc low
pressure cross the region.

Persistent low-level moisture in the wake of the exiting shortwave
will support areas of fog and low stratus overnight through early
Friday, with MVFR/IFR restrictions expected.

.Outlook...
Aftn/eve restrictions are possible Fri under broad upper troughing,
and again Sun with an approaching cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 15, 3:50 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
350 AM EDT Thu Aug 15 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
350 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind and large hail the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 1:43 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
143 PM EDT Thu Aug 15 2019

PAZ007-013-151815-
Lawrence-Mercer-
143 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER AND NORTHERN LAWRENCE
COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over New Wilmington,
or near New Castle, moving northeast at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Castle...                     Grove City...
New Wilmington...                 New Castle Northwest...
Mercer...                         Pulaski...
Plain Grove Township...           Volant...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 110 and 121.
  Interstate 80 in Pennsylvania between mile markers 10 and 22.
  Interstate 376 in Pennsylvania between mile markers 6 and 11.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4099 8025 4107 8048 4129 8022 4116 8003
TIME...MOT...LOC 1743Z 227DEG 21KT 4109 8031

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:43 PM EDTSpecial Weather StatementPBZLawrence32 min
Aug 15, 2:27 PM EDTSpecial Weather StatementPBZButler33 min
Aug 15, 2:27 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland48 min
Aug 15, 2:33 PM EDTSpecial Weather StatementPBZAllegheny42 min
Aug 15, 2:36 PM EDTSevere Thunderstorm WarningPBZMercer, Venango27 min
Aug 15, 2:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington48 min
Aug 15, 2:58 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana47 min
Aug 15, 2:59 PM EDTSevere Thunderstorm WarningPBZAllegheny46 min
Aug 15, 3:14 PM EDTSpecial Weather StatementPBZWashington46 min
Aug 15, 3:35 PM EDTSpecial Weather StatementPBZWestmoreland40 min
Aug 15, 3:37 PM EDTSevere Thunderstorm WarningPBZIndiana16 min
Aug 15, 3:38 PM EDTSevere Thunderstorm WarningPBZAllegheny, Indiana, Westmoreland31 min
Aug 15, 3:43 PM EDTSevere Thunderstorm WarningPBZArmstrong47 min
Aug 15, 4:37 PM EDTSevere Thunderstorm WarningPBZWashington23 min
Aug 15, 5:00 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer32 min
Aug 15, 5:02 PM EDTSevere Thunderstorm WarningPBZIndiana27 min
Aug 15, 6:18 PM EDTSevere Thunderstorm WarningPBZMercer27 min
Aug 15, 3:09 PM EDTSevere Thunderstorm WarningPBZGuernsey, Monroe, Muskingum, Noble35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.